Complexity of finding maximum regular induced subgraphs with prescribed degree

Yuichi Asahiro, Hiroshi Eto, Takehiro Ito, Eiji Miyano

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)


We study the problem of finding a maximum vertex-subset S of a given graph G such that the subgraph G[S] induced by S is r-regular for a prescribed degree r ≥ 0. We also consider a variant of the problem which requires G[. S] to be r-regular and connected. Both problems are known to be NP-hard even to approximate for a fixed constant r. In this paper, we thus consider the problems whose input graphs are restricted to some special classes of graphs. We first show that the problems are still NP-hard to approximate even if r is a fixed constant and the input graph is either bipartite or planar. On the other hand, both problems are tractable for graphs having tree-like structures, as follows. We give linear-time algorithms to solve the problems for graphs with bounded treewidth; we note that the hidden constant factor of our running time is just a single exponential of the treewidth. Furthermore, both problems are solvable in polynomial time for chordal graphs.

Original languageEnglish
Pages (from-to)21-35
Number of pages15
JournalTheoretical Computer Science
Issue numberC
Publication statusPublished - 2014


  • Bipartite graph
  • Chordal graph
  • Graph algorithm
  • Inapproximability
  • Planar graph
  • Regular induced subgraph
  • Treewidth


Dive into the research topics of 'Complexity of finding maximum regular induced subgraphs with prescribed degree'. Together they form a unique fingerprint.

Cite this